Mar 15, 2009
Putting the government guidelines and $$ aside, if you were infected with HIV would you start meds now, or wait until your cd4 count was closer to 350?
Response from Dr. McGowan
Thanks for your question.
This is a very challenging question. I would balance the risk of having HIV growth and its effects on the immune system (that is, immune activation) with my current symptoms (if any) and the risk of side effects from the medication. It is a big commitment to take medications every day for many years (even decades hopefully). I would weigh the options carefully. I hope that more people with high CD4 cells are diagnosed earlier to be in a position to have to make this decision along with their care providers. While data are coming in supporting earlier treatment it remains a very personal decision. I won't say what I would do, not as a cop-out but because it would be irrelevant to another persons experience. There is a clinical trial called the START trial that will hopefully answer this question for everone with CD4 counts over 350.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chance Of Getting HIV From Touching Vagina
- How Long Do I Wait To Get Tested After Unprotected Oral Sex Without Ejaculation?
- Probability Of Getting AIDS From Insertive Anal Sex Without Condom
- Probability Of Getting HIV From Tattoo
- Risks Of Contracting HIV From Shaking Hands
- Chills After Receptive Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.